|CompTox Dashboard (EPA)|
|Chemical and physical data|
|Molar mass||174.247 g·mol−1|
|3D model (JSmol)|
5-(2-Aminopropyl)indole (5-API, 5-IT, PAL-571) is an indole and phenethylamine derivative with empathogenic effects. Its preparation was first reported by Albert Hofmann in 1962. It is a designer drug that has been openly sold as a recreational drug by online vendors since 2011.
Although 5-IT is a positional isomer of the tryptamine drug αMT, the compound is not itself a tryptamine as the indole ring is substituted at the 5 position rather than at the 3 position. The compound is closer chemically to phenethylamine derivatives such as 5-APB. This is reflected in the compound's effects when used as a drug, which are reportedly stimulating rather than psychedelic.
5-IT acts as a triple monoamine releasing agent with EC50 values of 12.9 nM for dopamine, 13.3 nM for norepinephrine and 104.8 nM for serotonin and also as MAO-A inhibitor.
Alexander Shulgin wrote briefly about 5-IT in TiHKAL saying: "at 20 milligrams orally, [it] is a long-lived stimulant producing increased heart-rate, anorexia, diuresis, and slight hyperthermia for about twelve hours." As 5-IT is not a tryptamine and thus not within the scope of the book, it is not discussed in any more detail than this.
The following symptoms can indicate 5-IT has been ingested: hyperthermia, tachycardia, increased blood pressure, dilated pupils (mydriasis), agitation, excessive sweating, jaw clenching, insomnia, disorientation, restlessness, anxiety, and tremor. It is a MAOI, and when combined with a contraindicated substance, it can lead to death.
5-IT has been attributed to 14 deaths of people in Sweden since its discovery. 5-IT was listed as the sole intoxicant in two cases but other drugs were also found in the twelve other post mortem examinations. The 14 deaths occurred between April and July 2012, but a definitive identification of 5-IT in the post-mortem samples was not made until July. All of the dead were young men aged between 20-30. Eleven non-fatal poisonings due to 5-IT also reportedly occurred during the same time period.